Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Dodge City, KS

June 20, 2020Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2020, 7:31 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 7:31 PM CDT (00:31 UTC)
Expired
Jun 20, 2020, 8:30 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:32 PM CDTHAIL 18 Sse Ness City, KS
Jun 20, 8:35 PM CDTHAIL 1.7512 Se Beeler, KS
Jun 20, 8:38 PM CDTHAIL 26 Nnw Hanston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS53 KDDC 210031
SVRDDC
KSC083-135-210130-
/O.NEW.KDDC.SV.W.0074.200621T0031Z-200621T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
731 PM CDT Sat Jun 20 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...

* Until 830 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located 8 miles south of
  Ness City, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Gray and Hanston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 10013 3842 10000 3839 9960 3810 9958
      3810 9984
TIME...MOT...LOC 0031Z 289DEG 12KT 3834 9986 

HAIL...1.75IN
WIND...70MPH
 
$$

FINCH
3 follow-up statements
266 
WWUS53 KDDC 210048
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
748 PM CDT Sat Jun 20 2020

KSC083-135-210130-
/O.CON.KDDC.SV.W.0074.000000T0000Z-200621T0130Z/
Ness KS-Hodgeman KS-
748 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN NESS AND NORTHEASTERN HODGEMAN COUNTIES...

At 748 PM CDT, a severe thunderstorm was located 12 miles northwest
of Hanston, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Gray and Hanston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 10005 3838 9996 3838 9968 3810 9958
      3810 9984
TIME...MOT...LOC 0048Z 332DEG 15KT 3827 9984 

HAIL...1.75IN
WIND...70MPH
 
$$

FINCH
278 
WWUS53 KDDC 210057
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
757 PM CDT Sat Jun 20 2020

KSC083-135-210130-
/O.CON.KDDC.SV.W.0074.000000T0000Z-200621T0130Z/
Ness KS-Hodgeman KS-
757 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL NESS AND NORTHEASTERN HODGEMAN COUNTIES...

At 756 PM CDT, a severe thunderstorm was located 10 miles northwest
of Hanston, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gray and Hanston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9997 3835 9992 3832 9970 3810 9958
      3810 9984
TIME...MOT...LOC 0056Z 289DEG 12KT 3826 9981 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
402 
WWUS53 KDDC 210112
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
812 PM CDT Sat Jun 20 2020

KSC083-135-210130-
/O.CON.KDDC.SV.W.0074.000000T0000Z-200621T0130Z/
Ness KS-Hodgeman KS-
812 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL NESS AND NORTHEASTERN HODGEMAN COUNTIES...

At 812 PM CDT, a severe thunderstorm was located 8 miles northwest of
Gray, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gray and Hanston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9993 3830 9988 3832 9970 3810 9958
      3810 9984
TIME...MOT...LOC 0112Z 289DEG 12KT 3824 9974 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:16 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 20, 6:16 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Sat Jun 20 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat Jun 20 2020

A few storms may form this afternoon across portions of the CWA.
If this occurs, the strongest storms will be capable of producing
small hail and wind gusts around 50 mph. These storms are then
expected to dissipate this evening as they slide southeast into
Oklahoma. Dry conditions and decreasing cloudiness is then
expected for the remainder of the night. A better chance of storms
are expected tomorrow as an upper level shortwave moves through
the area. These storms are expected to form along a frontal
boundary across west central Kansas in the afternoon then slide
southeast into central Kansas by tomorrow evening. A few of these
storms are expected to become severe with large hail, damaging
winds, and an isolated tornado being the main concern. As for
temperatures, lows tonight are expected to dip into the low to mid
60s with highs tomorrow reaching into the low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM CDT Sat Jun 20 2020

Thunderstorm chances are anticipated each afternoon/evening across
portions of western Kansas through the long term period. This is
due to weak shortwaves moving down through northwest flow aloft,
ample moisture in the atmosphere, and frontal boundaries being the
focal point of convection at the surface. Temperatures will
generally reach into the upper 80s to low 90s with lows dipping
into the upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat Jun 20 2020

A trough of low pressure at the surface will remain nearly
stationary across eastern Colorado and northwest Kansas which will
result in the winds staying south southeast at 10 to 15
knots overnight. There will also be a chance for isolated
thunderstorms in the Dodge City and Hays areas through sunset.
Ceilings near these storms this evening will be in the 5000 to
9000ft AGL level based on latest BUFR soundings. VFR ceilings will
give way to clearing skies after 06z Sunday. Clouds at or above
6000ft AGL level will be on the increase after 18z Sunday as an
upper trough approaches from the west. There will even be a chance
for some scattered thunderstorms in the Hays area. Southerly
winds will continue through the day on Sunday at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  62  90 /  30  40  40  10
GCK  61  91  61  90 /  20  30  30  10
EHA  62  95  62  95 /   0  10  10  10
LBL  62  95  62  93 /   0  20  20  10
HYS  63  92  63  88 /  30  60  40  20
P28  65  92  66  92 /  10  30  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jun 20, 2:02 AM CDT, 17 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
202 AM CDT Sat Jun 20 2020

KSZ030-031-043>046-061>066-074>081-084>090-210715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas late Sunday afternoon into
Sunday evening. Large hail and damaging winds will be the main
hazards with isolated tornadoes a possibility.

An active pattern will continue through the week with thunderstorm
chances virtually each day.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jun 20, 6:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             10 NNW COLDWATER        37.40N 99.38W
06/20/2020  E1.00 INCH       KIOWA              KS   PUBLIC

&&

MR
Local storm report, Jun 20, 7:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             9 WSW TREGO CENTER      38.85N 100.06W
06/20/2020  E0.50 INCH       TREGO              KS   PUBLIC

&&

MR
Special weather statement, Jun 20, 7:02 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT Sat Jun 20 2020

KSZ030-031-210045-
Trego KS-Ellis KS-
702 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO AND WEST
CENTRAL ELLIS COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm
near Trego Center, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellis, Ogallah, Trego Center and Riga.

LAT...LON 3878 9997 3896 10001 3907 9954 3880 9953
TIME...MOT...LOC 0002Z 244DEG 22KT 3890 9988

FINCH
Local storm report, Jun 20, 7:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 SW NESS CITY          38.39N 100.02W
06/20/2020  E1.00 INCH       NESS               KS   PUBLIC

&&

JDF
Local storm report, Jun 20, 7:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             TREGO CENTER            38.89N 99.89W
06/20/2020  E1.00 INCH       TREGO              KS   PUBLIC

&&

MR
Local storm report, Jun 20, 7:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             8 S NESS CITY           38.34N 99.90W
06/20/2020  E1.00 INCH       NESS               KS   PUBLIC

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSpecial Weather StatementDDCTrego43 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness51 min
Jun 20, 8:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee62 min
Jun 20, 9:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee41 min
Jun 20, 9:14 PM CDTFlash Flood WarningDDCHodgeman, Ness5 hr
Jun 20, 9:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee39 min
Jun 20, 10:08 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness52 min
Jun 20, 10:34 PM CDTSpecial Weather StatementDDCEdwards41 min
Jun 20, 10:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 20, 10:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa49 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford39 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Jun 20, 11:29 PM CDTSpecial Weather StatementDDCEdwards46 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa45 min
Jun 20, 11:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 21, 12:36 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade39 min
Jun 21, 1:15 AM CDTSpecial Weather StatementDDCClark60 min
Jun 21, 1:20 AM CDTSpecial Weather StatementDDCPratt55 min
Jun 21, 1:36 AM CDTSevere Thunderstorm WarningDDCClark39 min
Jun 21, 1:58 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 21, 2:02 AM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 21, 2:37 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Jun 21, 3:09 PM CDTSpecial Weather StatementDDCEllis51 min
Jun 21, 3:14 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego61 min
Jun 21, 3:35 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman40 min
Jun 21, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness29 min
Jun 21, 3:56 PM CDTSpecial Weather StatementDDCEllis49 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott61 min
Jun 21, 4:42 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman53 min
Jun 21, 4:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush46 min
Jun 21, 5:01 PM CDTSpecial Weather StatementDDCStevens44 min
Jun 21, 5:05 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens40 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Ness44 min
Jun 21, 5:30 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Kiowa, Meade60 min
Jun 21, 5:34 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny41 min
Jun 21, 5:39 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens36 min
Jun 21, 5:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford64 min
Jun 21, 5:42 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman4 hr
Jun 21, 5:46 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade67 min
Jun 21, 6:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Seward61 min
Jun 21, 6:17 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford58 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDDCClark, Meade39 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.